North Carolina, 2017

Hail and Damaging Winds in North Carolina, May 31, 2017

May 31, 2017 · NWS RNK · 15 events in 3 counties and zones

An upper level storm system rotating around a broad area of low pressure anchored across the Great Lakes pushed through the area on May 31st, spurring several thunderstorms across the northern Piedmont of North Carolina. These storms produced fairly extensive wind damage, toppling trees and power-lines resulting in thousands without power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system rotating around a broad area of low pressure anchored across the Great Lakes pushed through the area on May 31st, spurring several thunderstorms across the northern Piedmont of North Carolina. These storms produced fairly extensive wind damage, toppling trees and power-lines resulting in thousands without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 2:13 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, May 31, 2:13 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
313 PM EDT Wed May 31 2017

.SYNOPSIS...
Weak front moves southeast of us by Thursday morning with high
pressure keeping dry weather into most of Friday. A backdoor
front enters northern Virginia Saturday, then stalls across the
mid-Atlantic into Sunday before next cold front moves in Sunday
night.

&&

.NEAR TERM /THROUGH THURSDAY/...

As of 300 PM EDT Wednesday...

Two narrow lines of showers and storms this afternoon ahead of a
front and along outflow boundary, but mainly within a region of
weaker instability and dynamics per mesoanalysis. So at the moment
nothing more than garden variety showers and storms. As the storms
move further east, the instability increases a little as does 0-6km
bulk shear, but overall not expecting widespread severe threat.
Thinking now is an isolated hail or wind damage threat mainly east
of a Lynchburg to Triad NC line, and even more so further east and
south.

High-res solutions continue to have variability in coverage with
latest HRRR showing best coverage this afternoon from the New River
Valley south into the NC foothills, then weakening it further east
with a few more showers erupting ahead of another sfc
trough/convergence boundary over the mountains of WV around dusk.
Most models seem to weaken and dry things out by late evening.

As we head into the over the deeper moisture stays over the coastal
areas, with weak high pressure moving into the upper Tennessee
Valley and Ohio Valley by dawn Thursday. Should see some clearing
late with drier air advecting somewhat to the mountains. Fog is
questionable but with some shower activity and wet soils, may see
some fog in the river valleys late.

Lows tonight will range from the lower to mid 50s in the mountains,
to upper 50s to around 60 east of the Blue Ridge.

Thursday will be dry under high pressure with axis of broad 5h
trough overhead. Anticipate plenty of sunshine, lower humidity but
warm temps in the 70s mountains to lower to mid 80s east of the
mountains.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 250 AM EDT Wednesday...

The passing of a front Wednesday night will usher in cooler
temperatures to start the day Thursday. However, under dry
conditions with dew points in the upper 40s to mid 50s, abundant
sunshine will help push afternoon temperatures 3F-5F warmer than
normal. The area will remain under the influence of an upper level
trough Thursday, so a few fair weather cumulus clouds are possible
in the afternoon. Any afternoon clouds will fade during the evening
with high pressure settling over the region overnight. Overnight
lows will be close to normal and with dew points in the 50s, it may
be a good night to leave the windows open.

Surface high pressure will either move east or weaken through the
day, being replaced with a weak lee trough in the east. With a west
wind across the mountains and low instabilities, we have lowered the
PoPs Friday afternoon. Models are now forecasting a warm front to
track across the Ohio Valley Friday, then north over the Mid
Atlantic Friday night. This new solution would keep most of Friday
dry with light showers advancing north overnight. Previous forecast
were showing more diurnal convection in the afternoon, fading in the
evening. Again with less rain and clouds expected Friday, we bumped
up temperatures a few degrees with mid to upper 70s west and mid to
upper 80s east.

The warm front will move north Saturday with winds out of the
southwest. Both heat and humidity will increase with afternoon
temperatures warming to near 80F across the mountains and upper 80s
east into the piedmont. Instabilities will also increase through the
day with scattered afternoon convection likely. Decaying diurnal
convection's outflow will keep convection going deep into the
evening.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Wednesday...

Cold front approaches early Monday which should assist in generating
additional showers and thunderstorms during the day but front should
advance steadily across the CWA limiting chances for heavy rainfall.
A few severe storms possible under this scenario depending on timing
and other mesoscale factors. The long-wave pattern early next week
shows an unseasonable upper low/trough over the northeastern U.S.
with ridging back over the the high plains with several lower
amplitude waves riding eastward from parent upper low over the Gulf
of Alaska. This pattern should result in mainly west to northwest
flow across our CWA with the main frontal boundary well to our south
along the Gulf and southeast coast. Would not be favorable for much
severe or heavy rain although cool air aloft and daytime heating
could yield some pulse storms. Temps will be cooler than seasonal
norms with highs 60s to 70s and lows in 50s to possibly even a few
upper 40s by mid-week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 125 PM EDT Wednesday...

Generally looking for VFR conditions through the TAF valid
period. Convection this afternoon will be widely scattered and
not enough coverage to have it tafs main fm group, but keep VCTS
in per increasing instability. However, some showers will move
into the LWB airport between 18-19z, but weaken.

Clearing after 00-03z. Cannot rule out a brief period of MVFR
vsbys at BCB late tonight with river fog though drier airmass
may restrict that.

Extended Aviation Discussion...

VFR conditions are expected Thursday and Friday with little to
no convection. A stronger system is expected to arrive for the
weekend-Monday with widespread showers, thunderstorms, and sub-
VFR conditions for at least some periods of time. The other
exception to VFR conditions will be any late night valley/river
fog, or in areas that receive late day rain.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...JH/RAB/WP
Hazardous weather outlook, May 31, 2:44 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
344 PM EDT Wed May 31 2017

NCZ004>006-VAZ032>035-043>047-058-059-011945-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
344 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated severe storms possible through early evening. Marginally
severe hail and damaging winds are the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-011945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
344 PM EDT Wed May 31 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 31, 11:45 AM EST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT WED MAY 31 2017

WVZ507-508-311745-
Western Greenbrier-Eastern Greenbrier-
1245 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GREENBRIER COUNTY...

At 1244 PM EDT, a strong thunderstorm was located over Bingham,
moving east at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
and Neola.

LAT...LON 3811 8036 3805 8027 3804 8021 3804 8016
      3805 8012 3793 8012 3793 8080 3795 8081
      3799 8077 3799 8079 3802 8080 3804 8083
      3806 8080 3805 8084 3808 8089 3810 8088
      3808 8071 3820 8053 3820 8036
TIME...MOT...LOC 1644Z 267DEG 41KT 3805 8081

WP
Special weather statement, May 31, 3:19 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT WED MAY 31 2017

NCZ005-006-VAZ044-058-312115-
Rockingham-Caswell-Halifax-Pittsylvania-
419 PM EDT WED MAY 31 2017

...THUNDERSTORMS WILL AFFECT EAST CENTRAL ROCKINGHAM...CASWELL...
SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX COUNTIES AND THE
CITY OF DANVILLE...

At 418 PM EDT, radar indicated thunderstorms extending from Westover
Hills to Ruffin. Movement was east at 25 mph.

Winds in excess of 40 mph and heavy downpours are possible with
these storms.

Locations impacted include...
Danville...
Yanceyville...
Bethel...
Turbeville...
and Providence.

LAT...LON 3640 7962 3667 7942 3664 7871 3659 7871
      3656 7874 3654 7873 3654 7914 3630 7915
TIME...MOT...LOC 2018Z 278DEG 23KT 3661 7946 3647 7956

MBS
Special weather statement, May 31, 3:55 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
455 PM EDT WED MAY 31 2017

NCZ001-002-VAZ009-015-312145-
Ashe-Alleghany-Grayson-Smyth-
455 PM EDT WED MAY 31 2017

...A THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY AND NORTHERN
ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL SMYTH
AND SOUTHWESTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...

At 454 PM EDT, a thunderstorm was located near Whitetop, moving east
at 30 mph.

Winds around 40 mph and locally heavy rainfall are possible with
this storm.

Locations impacted include...
Lansing...
Whitetop...
Mouth Of Wilson...
Troutdale...
and Volney.

LAT...LON 3656 8169 3657 8169 3657 8168 3659 8168
      3661 8165 3662 8162 3663 8160 3664 8161
      3664 8162 3671 8166 3671 8119 3644 8122
      3652 8171 3653 8171
TIME...MOT...LOC 2054Z 275DEG 26KT 3662 8173

MBS
Special weather statement, May 31, 4:27 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
527 PM EDT WED MAY 31 2017

NCZ003-004-VAZ032-043-312230-
Stokes-Surry-Henry-Patrick-
527 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SURRY...NORTHERN
STOKES...NORTHWESTERN HENRY AND PATRICK COUNTIES AND THE NORTHERN
CITY OF MARTINSVILLE...

At 526 PM EDT, strong thunderstorms extended from near Mabry Mill to
Ararat. Movement was east at 15 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
these storms.

Locations impacted include...
Martinsville...
Mount Airy...
Stuart...
Ararat...
and Spencer.

LAT...LON 3654 8065 3656 8061 3657 8061 3666 8050
      3665 8049 3669 8046 3679 8033 3679 8004
      3678 8001 3679 8003 3679 7973 3644 8017
TIME...MOT...LOC 2126Z 276DEG 14KT 3674 8035 3659 8054

MBS
Special weather statement, May 31, 4:56 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
556 PM EDT WED MAY 31 2017

NCZ003-004-312230-
Stokes-Surry-
556 PM EDT WED MAY 31 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY AND WESTERN STOKES COUNTIES...

At 556 PM EDT, a strong thunderstorm was located near Woodville,
moving east at 25 mph.

Winds in excess of 40 mph and very heavy rainfall are possible with
this storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Danbury...
and Francisco.

LAT...LON 3643 8073 3655 8063 3646 8017 3629 8030
TIME...MOT...LOC 2156Z 281DEG 21KT 3646 8053

MBS
Special weather statement, May 31, 5:19 PM EST, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
619 PM EDT WED MAY 31 2017

VAZ007-009>011-WVZ042-044-312300-
Tazewell-Giles-Bland-Smyth-Mercer-Monroe-
619 PM EDT WED MAY 31 2017

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL GILES...NORTH CENTRAL
SMYTH...TAZEWELL...BLAND...MERCER AND SOUTHWESTERN MONROE COUNTIES...

At 618 PM EDT, strong thunderstorms extended from near Wenonah...
through Gary...to near Glen Burke. Movement was east at 35 mph.

Winds in excess of 40 mph...pea size hail...and heavy downpours are
possible with these storms.

Locations impacted include...
Bluefield...
Bland...
Princeton...
Richlands...
and Tazewell.

LAT...LON 3717 8187 3720 8176 3724 8174 3720 8168
      3721 8156 3726 8150 3727 8142 3742 8131
      3742 8128 3746 8131 3751 8122 3753 8121
      3749 8095 3743 8086 3747 8083 3742 8052
      3720 8088 3692 8148 3703 8182 3714 8190
TIME...MOT...LOC 2218Z 287DEG 28KT 3748 8125 3735 8147 3714 8191

MBS

The radar

The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stokes

When
May 31, 5:22 PM EST
Where
Stokes County, 1.81 mi WSW of Danbury
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.410, -80.250

Thunderstorm winds downed several trees near the intersection of Moore Springs Road and Hanging Rock Park Road.

Thunderstorm Wind, Stokes

When
May 31, 5:35 PM EST
Where
Stokes County, Meadows
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.370, -80.180

Outflow winds from a strong thunderstorm downed a tree near the intersection of North Carolina Highway 8 and Highway 89.

Thunderstorm Wind, Rockingham

When
May 31, 5:50 PM EST
Where
Rockingham County, 1.67 mi W of Madison to 0.69 mi N of Madison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.380, -80.000

Thunderstorm winds downed two trees near the intersection of West Huner Street and South Wilson Street. A third tree was blown down nearby in a backyard along K Fork Road near the Stokes County border.

Thunderstorm Wind, Rockingham

When
May 31, 5:52 PM EST
Where
Rockingham County, 1.81 mi ESE of Madison
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.370, -79.940

Thunderstorm winds downed numerous trees near the intersection of US 220 and Ellisboro Road.

Hail, Rockingham

When
May 31, 5:55 PM EST
Where
Rockingham County, 0.69 mi S of Mayodan Mayo Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
36.390, -79.980

Thunderstorm Wind, Rockingham

When
May 31, 5:55 PM EST
Where
Rockingham County, 1.38 mi N of Intelligence
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.390, -79.900

Thunderstorm winds resulted in several uprooted trees near the community of Madison.

Thunderstorm Wind, Rockingham

When
May 31, 6:10 PM EST
Where
Rockingham County, 2.66 mi SE of Bakers Xrds
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.340, -79.790

Thunderstorm winds downed numerous trees along Buckhorn Trail, including a few trees that were snapped over 30 feet in the air.

Thunderstorm Wind, Rockingham

When
May 31, 6:18 PM EST to 6:22 PM EST
Where
Rockingham County, 3.5 mi N of Monroeton to 3.55 mi SW of Reidsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.330, -79.720

Thunderstorm winds downed a swath of trees in the general vicinity of the interchange of US 158 and Iron Works Road.

Thunderstorm Wind, Rockingham

When
May 31, 6:18 PM EST
Where
Rockingham County, 1.81 mi WNW of Reidsville Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
36.340, -79.660

Thunderstorm winds causing numerous 12 inch in diameter or greater trees to fall across portions of a rail road track, impeding travel near the Turner Drive Crossing.

Thunderstorm Wind, Rockingham

When
May 31, 6:22 PM EST
Where
Rockingham County, 2.15 mi NNW of Monroeton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.310, -79.740

Thunderstorm winds resulted in a tree down near the intersection of Iron Works Road and Monroeton Road.

Hail, Rockingham

When
May 31, 6:25 PM EST
Where
Rockingham County, 2.78 mi W of Reidsville Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -79.680

Thunderstorm Wind, Rockingham

When
May 31, 6:26 PM EST
Where
Rockingham County, 1.49 mi NNE of Foushee
Measured
53 kt (61 mph) estimated gust
Property damage
$13,000
Reported by
911 Call Center
Coordinates
36.300, -79.640

Thunderstorm winds downed several trees and power-lines along Cook Forest Road.

Thunderstorm Wind, Caswell

When
May 31, 6:40 PM EST
Where
Caswell County, 0.69 mi S of Camp Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.290, -79.500

Thunderstorm winds resulted in large tree limbs blown down just south of Camp Springs. Pea to dime size hail, along with nearly 2 inches of rain also fell during the storm.

Thunderstorm Wind, Caswell

When
May 31, 6:43 PM EST
Where
Caswell County, 2.98 mi SSE of Camp Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.260, -79.480

Thunderstorm winds resulted in a downed tree near the intersection of Boone Road and Underwood Road.

Thunderstorm Wind, Caswell

When
May 31, 6:49 PM EST
Where
Caswell County, 3.04 mi SW of Jericho
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.250, -79.410

Thunderstorm winds downed a few trees along Stoney Creek Mountain Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699243, 699244, 699247, 699245, 699248, 699249, 699396, 699380, 699390, 699388, 699403, 699398, 699393, 699384, 699382.